- medication-induced hypoglycemia
- hypoglycemia from medications
Hypoglycemia means that a person's blood sugar level is too low to be in a healthy range. Drug- induced means that the hypoglycemia has been caused by drugs or medicines.
What is going on in the body?
Hypoglycemia is a harmful condition that, if left untreated, can cause coma or even death in severe cases. Most of the time, the blood sugar level is well controlled by the body. Certain kinds of medicine, however, may the level to rise out of a healthy range.
What are the causes and risks of the condition?
Hypoglycemia due to medicines is most often seen in a person with diabetes. The person is often taking medicines, such as insulin shots, to keep the blood sugar from getting too high. A person's blood sugar may get too low because:
- too much medicine was taken
- nothing was eaten after taking the medicine
- the person exercised longer or harder than usual
Other substances can also cause hypoglycemia in some people, including:
- certain nonsteroidal anti-inflammatory medicines, called NSAIDs
- certain antibiotics
What can be done to prevent the condition?
Although these reactions often cannot be prevented, one should always take medicines as prescribed by the doctor. A person with diabetes can watch his or her blood sugar level at home. Medicine can be changed by the doctor if a person notices that his or her level has tended to be low. Sometimes, this change can be made before a severe episode of hypoglycemia occurs.
How is the condition diagnosed?
A blood sugar test can measure the level of sugar in the blood and confirm the diagnosis. Hypoglycemia is caused by many factors, and drug-induced hypoglycemia is only one type.
Long Term Effects
What are the long-term effects of the condition?
It is now thought that repeated or long episodes of hypoglycemia can cause permanent, mild brain damage. Severe hypoglycemia, if left untreated, can lead to a coma or death.
What are the treatments for the condition?
The blood sugar can be raised by giving the person food and liquids with a high sugar content, or by giving glucose (the simplest form of sugar) intravenously.
A person with diabetes may need to have his or her medicine changed if hypoglycemia continues. Others may need to stop taking certain medicines completely or take a lower dose. Stopping the medicine often reverses the condition.
What are the side effects of the treatments?
A change in the type or dose of medicine may cause a return or worsening of the condition that the medicine was meant to treat.
What happens after treatment for the condition?
A person with drug-induced hypoglycemia most often recovers quickly once the problem has been discovered and corrected.
How is the condition monitored?
A person with this condition can watch for symptoms and report them to the healthcare provider. He or she should ask the provider about home glucose monitoring.
Harrison's Principle's of Internal Medicine, 1998, Fauci et al.
The Pharmacologic Basis of Therapeutics, 1995, Goodman and Gilman